Colorado, 2008

Hail in Colorado, June 24, 2008

June 24, 2008 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 1:58 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 24, 1:58 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT TUE JUN 24 2008

.SHORT TERM...ISOLATED CONVECTION OCCURRING ACROSS MOUNTAINS AT
PRESENT...WITH A FEW CELLS TRYING TO DEVELOP ALONG A BOUNDARY ACROSS
ELBERT AND LINCOLN COUNTIES. REST OF AREA CURRENTLY VOID OF STORMS.
ECHOS MAINLY AT THE 1.5 DEGREE SCAN...SUGGESTING MOST STORMS ARE
HIGH BASED AND PRODUCING GUSTY WINDS. LATEST WATER VAPOR LOOPS
SUGGEST SHORTWAVE MOVING WESTERN COLORADO WHICH COULD BE ENHANCING
THE STORM ACTIVITY. AT ANY RATE...THE STORMS ARE EXPECTED MOVE ONTO
THE PLAINS SHORTLY. CURRENT SURFACE DEWPOINTS ACROSS THE PLAINS
RANGE FROM THE MID 30S TO LOWER 40S ALONG FRONT RANGE TO THE LOWER
50S FAR NORTHEAST CORNER. LAPS ANALYSIS SHOWING CAPE VALUES
GENERALLY AROUND 1000 J/KG...WITH SOME CIN OVER THE NORTHEAST CORNER.
GIVEN THE FAIRLY LOW DEWPOINTS...NOT ANTICIPATING ANY SEVERE STORMS.
GUSTY OUTFLOW WIND A GOOD POSSIBILITY. COULD STILL SEE A FEW
MARGINAL SEVERE STORMS IN THE FAR NORTHEAST CORNER ONCE THE CIN
IS ERODED. MODELS KEEP 50 DEGREE DEWPOINTS IN THAT AREA THROUGH 03Z.
THOUGH WINDS ALOFT ARE FAIRLY LIGHT...THERE SHOULD BE ENOUGH LOW
LEVEL SHEAR TO SUPPORT THE SEVERE THREAT. HAIL AND WIND GUSTS TO
60 MPH THE MAIN THREATS. ONCE AIRMASS BEGINS TO STABILIZE DURING THE
EVENING...SHOULD SEE STORMS COME TO AN END BY MIDNIGHT WITH SKIES
CLEARING. ON WEDNESDAY...UPPER LEVEL RIDGE TO REMAIN ENTRENCHED OVER
AREA. MODELS ROTATE SOME MID LEVEL INTO THE RIDGE ACROSS THE AREA
FROM THE SOUTH. DAYTIME HEATING WILL BE ENOUGH TO GENERATE SOME
CONVECTION. BUT AMOUNT OF CONVECTION SHOULD BE LIMITED AS QG
VERTICAL VELOCITY PROGS SHOW LITTLE IF ANY ASCENT. BOTH THE NAM AND
GFS SHOW NORTHERLY SURGE MOVING ACROSS PLAINS BY 18Z. FORECAST
SOUNDINGS THROUGH THE AFTERNOON SHOW CAPES AROUND 500 J/KG WITH CIN
BETWEEN -10 AND -50 J/KG. THIS AIRMASS MAY BE TOO STABLE FOR ANY
STORMS. BUT NAM GENERATES SOME QPF ALONG FOOTHILLS AND ADJACENT
PLAINS. WILL KEEP THE LOW POPS GOING. GUIDANCE TEMPERATURES SHOWING
LOWER 90S ACROSS PLAINS. MAY BE A BIT WARM IF SURGE BRINGS COOLER
AIR INTO REGION. WILL CONTINUE THE CURRENT TEMPERATURE GRIDS...WHICH
IS IN LINE WITH THE GUIDANCE.

.LONG TERM...MODELS HAVE THE UPPER RIDGE AXIS SLIDE EAST OF THE
FORECAST AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.  AN UPPER
TROUGH MOVES EASTWARD ACROSS SOUTHERN CANADA THURSDAY NIGHT INTO
FRIDAY...FLATTENING THE UPPER RIDGE OVER US SOMEWHAT.  BY LATER
FRIDAY AND ON INTO THE WEEKEND...THE UPPER RIDGE BUILDS THROUGH
COLORADO UP TO THE NORTHWEST.  THE FLOW ALOFT IS WEST-SOUTHWESTERLY
AND FAIRLY WEAK THROUGH ALL THE PERIODS.  THE QG VERTICAL VELOCITY
FIELDS SHOW LITTLE IN THE WAY OF ANY SYNOPTIC SCALE ENERGY WEDNESDAY
NIGHT AND THURSDAY.  BY THURSDAY NIGHT INTO FRIDAY...THERE IS WEAK
UPWARD MOTION IN ASSOCIATION WITH THE TROUGH TO OUR NORTH.  THE
BOUNDARY LAYER FLOW IS FAIRLY BENIGN WEDNESDAY NIGHT THROUGH
THURSDAY EVENING.  BY FRIDAY MORNING...BOTH MODELS SHOW A SURGE OF
SLIGHTLY COOLER AIR AND SOME UPSLOPE FLOW FOR THE REST OF THE DAY.
THE UPSLOPE CONTINUES INTO FRIDAY NIGHT.  FOR MOISTURE...THERE IS
SOME IN THE MID AND UPPER LEVELS OVER MUCH OF THE FORECAST AREA
WEDNESDAY EVENING.  BY LATE DAY THURSDAY...ONLY THE EASTERN THIRD OF
THE FORECAST AREA HAS ANY MID OR UPPER LEVEL MOISTURE OVER IT.  BY
FRIDAY MORNING...THE LOWER LEVELS OF THE PLAINS MOISTEN UP SOMEWHAT
WITH THE UPSLOPE AND COOLER AIRMASS.  THE THETA-E AXIS IS EAST OF
THE FORECAST AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT.   BY
FRIDAY EVENING...THERE IS AN AXIS FROM EAST CENTRAL COLORADO INTO
NORTH CENTRAL COLORADO.  THE BOUNDARY LAYER DEW POINTS ARE IN THE
40S F OVER THE EASTERN HALF OF THE PLAINS WEDNESDAY EVENING...LOWER
TO THE WEST.  BY LATE DAY THURSDAY...MOST OF THE PLAINS ARE QUITE
DRY...WITH THE FAR EASTERN AREAS SHOWING LOWER 50S F DEW POINTS.  ON
FRIDAY...THE PLAINS AND LOWER FOOTHILLS HAVE MID 40S F TO MID 50S F
ALL DAY.  ON WEDNESDAY EVENING...THERE IS SOME CAPE OVER THE FAR
EAST...THE PALMER RIDGE AND THE FOOTHILLS.  ON LATE DAY THURSDAY
...THERE IS LITTLE CAPE OVER THE FORECAST AREA EXCEPT THE NORTHEAST
CORNER.  FOR LATE DAY FRIDAY...MUCH OF THE FORECAST AREA HAS DECENT
CAPE OVER IT.  LAPSE RATES ARE QUITE STEEP WEDNESDAY EVENING AND
LATE DAY THURSDAY.  ON FRIDAY...THERE IS A PRETTY DECENT CAP OVER
MUCH OF THE EAST WITH THE NEW AIR MASS AND UPSLOPE FLOW IN PLACE.
THE QPF FIELDS HAVE MINIMAL MEASURABLE RAINFALL FOR US WEDNESDAY
EVENING.  VERY LITTLE TO NONE LATE DAY THURSDAY...WITH THE
BEST...ALBEIT QUITE SPARSE...ON FRIDAY AFTERNOON.  FOR POPS...WILL
MAKE SOME MINOR CHANGES...WITH 0% - 20% IN ALL AREAS.  FOR
TEMPERATURES...THURSDAYS HIGHS ARE UP 0-1 C FROM WEDNESDAYS.  ON
FRIDAY...HIGHS DROP SOME 2-5 C DOWN FROM THURSDAYS READINGS.  FOR
THE LATER DAYS...MODELS HAVE A MORE SIGNIFICANT RIDGE OVER COLORADO
WELL INTO THE NORTHERN ROCKIES NORTHWEST OF COLORADO FROM SATURDAY
THROUGH MONDAY.  BY TUESDAY...UPPER TROUGHING MOVES INTO THE WESTERN
UNITED STATES MOVING THE RIDGE EASTWARD...BUT STILL IN PLAY FOR US.
IT LOOKS HOT AND PRETTY DRY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. ISOLATED
HIGH BASED STORMS STILL POSSIBLE UNTIL 03Z.  THE THUNDERSTORMS WILL
PRODUCE GUSTY OUT FLOW WINDS. NORTHERLY SURGE POSSIBLE AFTER 18Z
WEDNESDAY...WITH WINDS BECOMING NORTHEAST. COULD SEE A FEW HIGH
BASED STORMS DEVELOP DURING THE AFTERNOON. RAINFALL WILL BE LIMITED
BUT STORMS COULD PRODUCE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/RJK
Hazardous weather outlook, Jun 24, 9:44 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT TUE JUN 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA. MOST OF STORMS WILL BE HIGH BASED AND
PRODUCE GUSTY WINDS. A FEW STORMS OVER THE NORTHEAST CORNER OF
COLORADO COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR MUCH OF THE FORECAST AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

The radar

The Denver radar (KFTG), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
June 24, 3:12 PM MST
Where
Lincoln County, 5.73 mi ENE of Genoa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -103.400

Hail, Lincoln

When
June 24, 3:30 PM MST
Where
Lincoln County, 5.73 mi ENE of Genoa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108894, 108895.